Participants were contacted to complete questionnaires (including THI) for the three-month assessment. A 30-minute individual phone interview with each participant was also conducted to explore their experiences with using the music package on a daily basis, and to further understand how the music package was affecting their tinnitus. At present, 27 participants have been interviewed to obtain the results presented here.

Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.


There is no cure for tinnitus. However, it can be temporary or persistant, mild or severe, gradual or instant. The goal of treatment is to help you manage your perception of the sound in your head. There are many treatments available that can help reduce the perceived intensity of tinnitus, as well as its omnipresence. Tinnitus remedies may not be able to stop the perceived sound, but they can improve your quality of life.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
When there does not seem to be a connection with a disorder of the inner ear or auditory nerve, the tinnitus is called nonotic (i.e. not otic). In some 30% of tinnitus cases, the tinnitus is influenced by the somatosensory system, for instance people can increase or decrease their tinnitus by moving their face, head, or neck.[27] This type is called somatic or craniocervical tinnitus, since it is only head or neck movements that have an effect.[25]
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
This well-designed study found that using CBT alongside elements of standard therapy can help patients with tinnitus of varying severity. However, the differences in outcomes between the two groups were quite small, and this technique can only help manage tinnitus rather than curing it, as some papers implied. Also, the patients in the study were followed for only 12 months, so it is unclear whether this approach can help in the longer term.
These tests are usually performed instead of a traditional catheter angiography, which is more invasive and, while generally very safe, carries greater risk of complications. Angiography is an imaging technique that involves injecting dye into a small tube called a catheter that has been inserted into a blood vessel. An x-ray is then performed to assess the health of the vessels as well as the rate of blood flow.

Pulsatile tinnitus: This problem usually is related to blood flow, either through normal or abnormal blood vessels near the ear. Causes of pulsatile tinnitus include pregnancy, anemia (lack of blood cells), overactive thyroid, or tumors involving blood vessels near the ear. Pulsatile tinnitus also can be caused by a condition known as benign intracranial hypertension (an increase in the pressure of the fluid surrounding the brain).
Ear canal obstructions, infections, injuries or surgeries. This can include ossicle dislocation within the ear that affects hearing or recurring ear infections (like swimmer’s ear) either in the outside or inside of the ear canal (otitis media or otitis externa). Other ear disorders tied to tinnitus include otosclerosis (causes changes to the bones inside the ears), tympanic membrane perforation or labrynthitis (chronic infections or viruses that attack tissue in the ears).
It is very well accepted that tinnitus often is "centralized" -- while it is usually initiated with an inner ear event, persistent tinnitus is associated with changes in central auditory processing (Adjamian et al, 2009). Sometimes this idea is used to put forth a "therapeutic nihilism" -- suggesting that fixing the "cause" -- i.e. inner ear disorder -- will not make the tinnitus go away.   This to us seems overly simplistic -- while it is clear that the central nervous system participates in perception of sounds, and thus must be a participant in the "tinnitus" process, we think that it is implausible that in most cases that there is not an underlying "driver" for persistent tinnitus.
Most of the causes of tinnitus alter neurological activity within the auditory cortex, the portion of the brain responsible for hearing. The transmission of sound is interrupted, so some of the neural circuits fail to receive signals. Instead of causing hearing loss, as you might expect due to the lack of stimulation, the neural circuits begin chattering. First, they chatter alone. Then, they become hyperactive and synchronous. When we experience this deviation, our brains attempt to compensate for the change by interpreting the neurological activity as sound. This can resemble ringing, buzzing, hissing, whistling, or roaring, amongst a variety of other noises.

An ultrasound is another test that may be used to aid in the diagnosis of tinnitus. An ultrasound uses reflected high-frequency sound waves and their echoes to create images of structures within the body. An ultrasound can reveal how blood flows within vessels, but is only useful for accessible vessels. It is not helpful for blood vessels within the skull.

Many people find that tinnitus causes frustration, stress, and even anger. And unfortunately, your exasperation and anxiety can seem to amplify the issue. Learning how to thoroughly relax can help you manage your tinnitus. Deep breathing, meditation, yoga, or music therapy may help in combination with sound therapy. You could also explore relaxing hobbies like gardening, painting, swimming, photography, knitting, reading, cooking, or other physical activities (walking, biking, etc.).

People with warning signs should see a doctor right away. People without warning signs in whom tinnitus recently developed should call their doctor, as should people with pulsatile tinnitus. Most people with tinnitus and no warning signs have had tinnitus for a long time. They can discuss the matter with their doctor and be seen at a mutually convenient time.
In this exercise you are going to imagine yourself in another place – as if you’re actually there. What it looks like, the smells, the sounds… You can make this exercise as long as you want to and you can take your time to visualise a number of different places, such as a forest, a garden or a beach. Here is a short example of how you can do this (remember not to rush through it).
The physician may also request an OAE test (which is very sensitive to noise induced hearing damage), an ECochG (looking for Meniere's disease and hydrops, an MRI/MRA test (scan of the brain), a VEMP (looking for damage to other parts of the ear) and several blood tests (ANA, B12, FTA, ESR, SMA-24, HBA-IC, fasting glucose, TSH, anti-microsomal antibodies).
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×